This site is intended for health professionals only
Saturday 1 October 2016 Instagram
Share |

Fertility drug link to womb cancer

Fertility drug link to womb cancer

Women treated 30 years ago with fertility drugs could be at an increased risk of developing some cancers, according to new research.

Scientists in Israel made the discovery after looking at cancer incidence in 15,000 women three decades after they gave birth.

Almost 600 of the women had been given drugs to induce ovulation, and five of them later developed womb cancer - about three times the incidence level for women whose fertility was not artificially enhanced.

In women who took the drug clomiphene, which tricks the body into making extra eggs by blocking hormone activity, the risk was increased more than four times.

The researchers at Hadassah-Hebrew University in Jerusalem also found a link between the drugs and smaller but significant increases in rates of breast cancer, malignant skin cancer, and non-Hodgkin's lymphoma.

However, no association was seen with ovarian cancer, which some previous studies have linked to fertility treatments.

A spokesman for Sanofi-Aventis, the pharmaceutical company which markets clomiphene, said: "This safety concern had already been debated by experts and so far no formal conclusion has been established."

The company was "committed to evaluating any new evidence", he added.

Copyright © Press Association 2008

Sanofi-Aventis

Ads by Google

You are leaving www.nursinginpractice.com

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?